1 year on from my first diagnosis. Not of my life, prior to this correct diagnosis I’ve been given: Depressed, General Anxiety Disorder, Attention Seeking, Crazy, Nut Job, Over sensitive, Loser…..Most of which any one on the journey of mental health improvement have probably been given themselves.
So one year on, a lot happens in a year.
I detoxed off Venlafaxine (I’ll describe this in detail!), changed my medication, increased my medication, attended work shops, and the most important thing? I’ve educated myself and accepted it.
So, detoxing from Venlafaxine…..easily the hardest thing I have ever done. My first obstacle was trying to convince my first psychiatrist that it does have withdrawal effects. Over the course of time of my being on Venlafaxine, 2 years (I finally made it to this horror of a medication after playing with Fluoxetine – HAYLO crazy dreams and insomnia! Sertraline, gee thanks for the hives, Citalopram, useless and I just slept constantly, amitryptaline can’t say I took it long enough to notice any significant benefits) I learnt to never miss a dose. I always knew I had when the dizziness started, a not the kind of dizzy you get from spinning in circles, more a slow motion dizzy, I’d move my eyes from something and two seconds later my mind would adjust to what I was seeing. But as time went on, I was having to take my doses earlier and earlier, and I was on the full, maximum dose of the stuff, but the withdrawal was starting within 12 hours, then 11, then 10……Pharmacists and doctors laughed me out the room when I tried asking for help, I remember sitting in my doctors room crying because of how awful I felt and he just said “that’s not possible”) Well thanks to google I soon learnt that I wasn’t abnormal, this was happening to thousands of people across the world. In November 2014, I went cold turkey….my doctor refused to prescribe me it, and I didn’t see my psychiatrist for another 4 days when I ran out….
The dizziness started. It felt like my eyes were moving too quick for my mind to keep up, and eveything was sliding into place in stead of clicking. I got irritable, and shaky. Nausea started. I was over emotional, crying at almost everything. And the ranges in my temperature were amazing.
New symptoms met the existing ones. Static shocks to my brain, the only way I can describe that periodic zap that went over my brain, sometimes it even made me wince with pain. The nausea got worse. Heart palpitations. Constantly cold. Week as a kitten, could barely walk. I have literally never felt so ill. I think at this point my husband got really worried for my mental health. I dont remember any thing apart from the symptoms. Not what I was wearing, what I did. I tried to counteract the worst of the symptoms by taking a citrizine based anti-histamine as recommended by fellow sufferers. It worked slightly, I could keep food down.
The current side effects weren’t enough apparently. Lets add agonising pain and noticeable random twitching. I wish that was a joke, I’d sit there watching t.v. or talking to a friend and randomly twitch, and it wasn’t small, I scalded myself with tea twice. My brain became so foggy, articulation was difficult and upsetting. My heart was hammering that hard in my chest I thought I’d be sick. It actually hurt. I cried and begged for relief. It was … beyond horrible. I really wouldn’t wish that on my worst enemy.
I saw my psychiatrist for my new medication. I literally curled into a ball in the bucket seat as they spoke to me. The look of horror on the face of the consultant psychiatrist, registrar psychiatrist and counsellor were plain to see when I said I’d been cold turkey…..the psychiatrist wrote his own letter of complaint to my doctors about them stopping the medication. He put me back on 150mg to wean to zero over six weeks. I was glad. Another day like that and I genuinely don’t know how it would have ended. Hospitalization probably, I was a danger to myself. Thank god for good friends who helped me mother my children.
So when I finally detoxed, after the six week course of ever decreasing doses, it still wasn’t easy. It was still one of the hardest few days of my life…..but I was damn glad I’d done it. I’d rather be sectioned than ever have to put that detestable “medication” in my body again.
Then came the new medication. Having tried to manage my condition by myself in earlier years and it not being very successful (two overdose attempts – serious not cry for help) years of self harm, so bad it had become habitual, I know medication is the only way I’ll ever manage this. So to help with my sleep, anxiety, racing thoughts, dis associative tendencies and the whole shebang I was given a new antidepressant, an SSRI instead of an SNRI (I’ve also been on tri-cyclic) and an anti-psychotic, to help stabilise my moods.
2 months on, I can say that they seem to be better. My memory is back, I’m not having those horrendous dreams I used to have, I also practised immersion therapy to help with this, I can feel a range of emotions again, I laugh and feel happy, my vision is clearer, I had perfect eye sight (wahoo! go me!) but everything sees brighter and clearer now, I can focus on one thing at a time, I feel more connected to the world. But I’m also more irritable and cranky, and paranoid (of bizarre things, like my phone being tracked and hacked). Symptoms of my illness, and also just who I am, I’ll discuss this with my psychiatrist, becuase there is scope to increase my medication further, and I know that if it is then those awful parts will go and I’ll be a nicer person again. I’ve also regained my wit, sarcasm, and judgement. I’m no longer in this quagmire of life, just plugging away.
A year on from my diagnosis I can actively engage again, caused the loss of a few “friendships” because I finally saw them for what they were, acceptance of my illness, and I’m no longer looking for a way to “cure” myself. I finally accept that it’s who I am, without it I wouldn’t be…me. And I’ve lived with it that long (I first remember the desire for my life to end at 8) I don’t know who I am without it, it’s a core part of who I am. And that’s fine. What isn’t fine, is allowing the negative side of it to overpower the positive. Which is what was happening. It’s okay to be ill ya know, but it’s not okay to not seek help. One year on I’m happier, more confident, more accepting, generally a better person than I’ve ever been. My uni work is excelling my own expectations, my brain is firing on all cylinders, I’m proactive in my health and fitness, I’m hungry again. Not for food (well yes that too, cheers quietepine! and my need for sweet stuff lol), but for experience, and knowledge. I can’t learn enough now, or pass that knowledge on. My love of cooking is back, and playing with my children. The best parts of me are back.
So this is probably the last time I’ll talk about my illness. Perhaps not, I might have a relapse, and might have dark times again. But hopefully this is the last time.
But I want everyone to know that mental health illness, isn’t the end of life. Whilst with my particular one there is no cure, no end to it, it’s always there on the fringes, or “in remission”, it’s no longer my ruler, my controller. I now control it. And everyone else can theirs. There is always help there for those who need it. There is always recovery as an option. And one, two, three etc, relapses don’t mean you’re beaten. You’re down but you’re not out.
So if you’re struggling at the moment, remember talk to your support team, that’s your friends, family and doctors. If you’ve not sorted a support team yet? Then do it now. Not tomorrow. Now. Because without them, you won’t and can’t succeed, but with? Hell yeah, nothing can stop you.
Thanks for being here for me, I’m glad I’ve got this far, and I know, without a doubt, that I have the ability to control this, regardless of what life throws at me.
BPD; A journey without a destination. The truest words I’ve said about it. There is no destination, no end to it, but it’s a journey I’m on, and engaged with, and instead of being a passenger on this journey. I’m the driver.
And it feels good.